Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 6, 2018, 6:10 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 6:10 PM CDT (23:10 UTC)
- Expired
- Sep 6, 2018, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crane County, TX, Pecos County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS54 KMAF 062310
FFWMAF
TXC103-371-475-070215-
/O.NEW.KMAF.FF.W.0033.180906T2310Z-180907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
610 PM CDT THU SEP 6 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
North central Pecos County in southwestern Texas...
Eastern Ward County in western Texas...
Northwestern Crane County in western Texas...
* Until 915 PM CDT.
* At 609 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen, therefore flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport, Imperial and Monahans Sandhills State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3164 10246 3129 10257 3127 10274 3131 10299
3162 10291
$$
672 follow-up statements
755
WGUS74 KMAF 062355
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
655 PM CDT THU SEP 6 2018
TXC103-371-475-070215-
/O.CON.KMAF.FF.W.0033.000000T0000Z-180907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Ward TX-Crane TX-
655 PM CDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTH CENTRAL PECOS...EASTERN WARD AND NORTHWESTERN CRANE COUNTIES...
At 653 PM CDT, Doppler radar indicated heavy rain across the warned
area. Two to three inches of rain have already fallen and flash
flooding is likely, especially over much of Ranch Road 1233, and
over State Highway 329 over southwestern Crane County.
Some locations that will experience flooding include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport, Imperial and Monahans Sandhills State Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3164 10246 3129 10257 3127 10274 3131 10299
3162 10291
$$
67770
WGUS74 KMAF 070046
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
746 PM CDT THU SEP 6 2018
TXC103-371-475-070215-
/O.CON.KMAF.FF.W.0033.000000T0000Z-180907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Ward TX-Crane TX-
746 PM CDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTH CENTRAL PECOS...EASTERN WARD AND NORTHWESTERN CRANE COUNTIES...
At 745 PM CDT, Doppler radar indicated heavy rain across the warned
area. Two to three inches of rain have already fallen. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport, Imperial and Monahans Sandhills State Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3164 10246 3129 10257 3127 10274 3131 10299
3162 10291
$$
67What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:00 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 6, 3:00 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 300 PM CDT Thu Sep 6 2018 .DISCUSSION...As of 2:45 PM CDT Thursday...Some places did receive a plethora of rain...whereas others got zip. It certainly has been humid (for West Texas/SE New Mexico) with dew pts reaching 70. Scattered rain showers are ongoing over the Permian Basin...southeast New Mexico...the Trans Pecos...and into the Glass/Davis/Guadalupe Mtns. These showers have been tropical in nature with little lightning. They have been very proficient rain producers...even the "non-impressive" looking cells. The PWAT value from this morning's 12Z MAF sounding was 1.59 inches. This means any convection that develops will have the tendency to produce rainfall rates on the order of 1- 2 in/hr. Localized flash flooding will be the main concern tonight thru Friday. Water Vapor RGB imagery shows a plume of moisture stretching from the subtropical Pacific northeast thru Texas. At the surface it's a big ol' mash-up...with all the various outflow boundaries and sfc troughs it appears that the weak cold front is in the Trans Pecos drifting south. We are currently in a "col" with a ridge to the east and west of the CWA. With the cold front stalling along the mtns and weak impulses moving overhead in the very moist southwest flow aloft convection will continue right thru Saturday. The best chances will be tonight and Friday. Tossed about the idea for a Flash Flood Watch but do not feel that heavy rain will be widespread enough to warrant one. Temps will be...get this!...below normal with highs hanging around 80. But as is the case...unfortunately for us...this too shall pass. The trough will begin to lift northeast as the ridge from the Pacific builds east. Drier air will filter in Sat night/Sunday... with rain chances confined to the Glass/Davis Mtns south to the Intl border. Basically where the front will stall and eventually wash out. Next week looks to be dry with the ridge building in from the west...eventually being centered over the Southern/Central Plains by the end of next week. With mostly clear skies we know what that means when it comes to temperatures. If you guessed above normal that would be a good bet. Highs next week will be around 90 in the Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande Valley. There could even be a bonus 100 along the Rio Grande mid to late next week. Strobin/Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 80 66 83 / 60 70 40 30 Carlsbad 65 82 64 84 / 40 50 50 20 Dryden 71 86 70 84 / 60 60 70 60 Fort Stockton 66 81 65 81 / 60 60 60 40 Guadalupe Pass 60 77 59 79 / 50 50 50 20 Hobbs 63 79 61 82 / 40 60 50 20 Marfa 60 76 60 75 / 50 60 60 40 Midland Intl Airport 67 80 65 83 / 50 70 40 30 Odessa 66 81 64 83 / 50 60 40 30 Wink 68 83 66 85 / 50 60 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/33
Hazardous weather outlook, Sep 6, 2:10 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 210 PM CDT Thu Sep 6 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will occur across many areas today and tonight. Heavy rainfall with localized flash flooding is possible, particularly across areas that have received recent rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will remain possible over much of southeast New Mexico and southwest Texas Friday and Saturday. Rainfall could be heavy at times, with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Sep 6, 5:00 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD 29 W FORT STOCKTON 30.89N 103.38W
09/06/2018 Pecos TX LAW ENFORCEMENT
HIGH WATER RESCUE ON THE SERVICE ROAD ALONG I-10 AT MILE
MARKER 229.
&&
RHLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:41 PM CDT | Areal Flood Advisory | MAF | Andrews, Winkler | 3 hr |
| Sep 5, 8:38 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 2 hr |
| Sep 6, 6:57 AM CDT | River Flood Warning | MAF | Presidio | 62 hr |
| Sep 6, 7:23 AM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 112 min |
| Sep 6, 9:26 AM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 2 hr |
| Sep 6, 9:29 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Reeves, Ward, Winkler | 3 hr |
| Sep 6, 12:35 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves | 3 hr |
| Sep 6, 1:43 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Loving, Reeves | 2 hr |
| Sep 6, 3:46 PM CDT | Areal Flood Advisory | MAF | Loving, Ward, Winkler | 3 hr |
| Sep 6, 3:47 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| Sep 6, 4:10 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Ward | 3 hr |
| Sep 6, 4:34 PM CDT | Areal Flood Advisory | MAF | Brewster, Terrell | 3 hr |
| Sep 6, 4:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin | 3 hr |
| Sep 6, 5:00 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Pecos, Reeves | 6 hr |
| Sep 6, 5:17 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Sep 6, 5:17 PM CDT | River Flood Warning | MAF | Presidio | 22 hr |
| Sep 6, 5:28 PM CDT | Areal Flood Advisory | MAF | Crane, Ward | 3 hr |
| Sep 6, 6:50 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Sep 6, 6:55 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.